Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Norman, OK

March 21, 2022Atoka County, Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 21, 2022, 7:07 PM CDT for Atoka County, Bryan County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 7:07 PM CDT (00:07 UTC)
Expired
Mar 21, 2022, 8:00 PM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Atoka County, OK, Bryan County, OK

The radar

The Norman radar (KTLX), 166 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 10:35 PM CSTSevere Thunderstorm WatchSPC353 days
Mar 21, 5:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 5:43 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 21, 5:43 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
543 PM CDT Mon Mar 21 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 201 PM CDT Mon Mar 21 2022

A mid-level trough will continue to stay over the Southern Plains
through tomorrow, allowing for additional lift across the area.
Showers and thunderstorms will most likely be ongoing this evening
as the theta-e axis shifts towards the east. Some of the storms,
especially in southern and southeastern OK, could produce severe
hail up to quarters. With sufficient deep-layer shear and low-
level curvature in the hodograph, a tornado or two cannot be ruled
out early this evening. A cold front will begin to push through
the area late this evening, and gusty northerly winds will follow
in its wake. That being said, a Wind Advisory will be in effect
starting at 4 am Tuesday and going until 7 pm Tuesday for all of
western OK and portions of western north TX. As the aforementioned
front moves through the area tomorrow, rain showers along and
behind the front are possible, especially in northwest and north
central OK. Cloud cover should overspread most of the Southern
Plains tomorrow, so decided to limit high temperatures into the
mid to upper 40s.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 201 PM CDT Mon Mar 21 2022

The base of the aforementioned trough will be centered right over
the Plains Tuesday evening into Wednesday. Surface winds will
continue to stay out of the north throughout the day, picking up
again by the afternoon. Elevated fire weather concerns are
possible across portions of western OK on Wednesday afternoon.
Should see a gradual warming trend into the weekend as mid-level
ridging sets in over the area by mid week. High temperatures on
Sunday will get into the 80s across most of the area. Elevated
fire concerns will exist again mainly in western OK down into
western north TX. As of this forecast package, no precipitation is
expected through the rest of the long term.

&&

.AVIATION...
(00Z TAFS)
Issued at 432 PM CDT Mon Mar 21 2022

Widespread rain and embedded thunderstorms are expected though the
evening over many areas apart from southwestern Oklahoma. MVFR and
IFR conditions will persist in these areas. A cold front will move
through northwestern Oklahoma tonight and through central Oklahoma
by sunrise. Strong and gusty northwest winds are expected
following through the day Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  41  46  38  52 /  50  30  10   0
Hobart OK         37  45  35  56 /  50  20   0   0
Wichita Falls TX  41  50  39  60 /  20  10   0   0
Gage OK           31  43  31  53 /  90  30   0   0
Ponca City OK     42  48  35  51 /  80  60  20  10
Durant OK         50  58  40  58 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 4 AM to 7 PM CDT Tuesday for OKZ004>006-
     009>011-014>017-021>023-033>038.

TX...Wind Advisory from 4 AM to 7 PM CDT Tuesday for TXZ083>085.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...09
Hazardous weather outlook, Mar 21, 3:35 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
335 PM CDT Mon Mar 21 2022

OKZ004>048-050>052-TXZ083>090-221730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
335 PM CDT Mon Mar 21 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...

A surface low pressure center will develop around southwestern
Oklahoma or adjacent parts of northern Texas, with a dryline
extending southward. Additional thunderstorms are expected along and
ahead of this dryline. Instability and wind shear will be favorable
for supercell thunderstorms that will be capable of producing hail
to 2-inch diameter, around 70 mph wind gusts and possibly tornadoes.
These storms will move quickly east across far southern Oklahoma and
northern Texas until 9 PM.

.Heavy Rainfall...
Heavy rainfall is possible which may lead to localized flooding,
especially in urban areas. The highest risk for flooding is along
and east of the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Strong Winds...
Strong north winds will be possible Tuesday behind a cold front,
with the strongest winds expected across western Oklahoma. Wind
gusts of 40 to 50 mph will be possible.

.Fire Weather...
Strong north winds will create elevated fire weather conditions
across parts of western Oklahoma and western north Texas Tuesday
and Wednesday. Elevated conditions may occur again Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 21, 4:32 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Mon Mar 21 2022

OKZ038-039-044-045-TXZ090-212200-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-Clay TX-
432 PM CDT Mon Mar 21 2022

...Strong thunderstorms will impact portions of southeastern
Comanche, northwestern Jefferson, southwestern Stephens, eastern
Cotton and northwestern Clay Counties through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Byers to 3 miles south of
Petrolia to 4 miles west of Henrietta. Movement was north at 65 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Waurika, Comanche, Temple, Petrolia, Byers, Hastings, Waurika
Lake, Corum, Empire City, Hulen and Charlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3459 9822 3455 9799 3429 9797 3403 9802
      3384 9825 3404 9835 3430 9830
TIME...MOT...LOC 2131Z 193DEG 58KT 3414 9831 3396 9824 3380 9827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Mar 21, 5:58 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Norman OK
558 PM CDT Mon Mar 21 2022

OKZ028>031-040>042-046-047-050-051-212345-
Love OK-Carter OK-Pottawatomie OK-Cleveland OK-Garvin OK-Johnston OK-
Marshall OK-Pontotoc OK-McClain OK-Seminole OK-Murray OK-
558 PM CDT Mon Mar 21 2022

...Strong thunderstorms will impact portions of northwestern
Johnston, Garvin, northeastern Love, southwestern Seminole, Carter,
southeastern Cleveland, western Pontotoc, northwestern Marshall,
Murray, southwestern Pottawatomie and southeastern McClain Counties
through 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Antioch to 3 miles northwest
of Turner Falls to 4 miles south of Lake Murray. Movement was
northeast at 55 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Pauls Valley, Sulphur, Davis, Marietta, Lone Grove,
Wynnewood, Stratford, Konawa, Maysville, Dickson, Mannsville, Roff,
Springer, Elmore City, Wayne, Paoli, Asher, Tribbey and Wanette.

This includes Interstate 35 between mile markers 18 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3515 9710 3498 9673 3432 9677 3392 9709
      3434 9749 3478 9749
TIME...MOT...LOC 2258Z 214DEG 59KT 3468 9740 3446 9718 3401 9709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Local storm report, Mar 21, 6:20 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 E COURTNEY            33.94N 97.50W
03/21/2022                   LOVE               OK   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE.

&&

BUNKER
Local storm report, Mar 21, 6:22 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 E COURTNEY            33.94N 97.50W
03/21/2022                   LOVE               OK   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            E COURTNEY. POSSIBLE TORNADO DAMAGE.

&&

BUNKER
Local storm report, Mar 21, 6:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TORNADO          WOODVILLE               33.97N 96.66W
03/21/2022                   MARSHALL           OK   TRAINED SPOTTER

&&

BUNKER
Special weather statement, Mar 21, 6:42 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Norman OK
642 PM CDT Mon Mar 21 2022

OKZ028-030-031-040>042-220015-
Pottawatomie OK-Garvin OK-Pontotoc OK-McClain OK-Seminole OK-
Murray OK-
642 PM CDT Mon Mar 21 2022

...Strong thunderstorms will impact portions of northeastern Garvin,
southwestern Seminole, northwestern Pontotoc, northeastern Murray,
south central Pottawatomie and southeastern McClain Counties through
715 PM CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Byars to 5 miles south of
Stratford to 6 miles north of Sulphur. Movement was northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Sulphur, Stratford, Konawa, Byng, Roff, Asher, Fitzhugh and
Vanoss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3516 9671 3498 9667 3473 9666 3449 9700
      3469 9700 3492 9703
TIME...MOT...LOC 2342Z 220DEG 43KT 3490 9699 3472 9695 3460 9696

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:31 PM CDTAreal Flood AdvisoryOUNBryan4 hr
Mar 21, 7:47 PM CDTTornado WarningOUNAtoka, Bryan18 min
Mar 22, 2:58 AM CDTHigh Wind WarningOUNCuster, Dewey, Ellis, Harper, Roger Mills, Woods and 1 more16 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.